Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 5:13 PM CST for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 5:13 PM CST (23:13 UTC)
- Expired
- Mar 30, 2006, 5:45 PM CST
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Carroll County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:15 PM CST | TSTM WND DMG | 5 E Odebolt, IA | SEVERAL TRANSMISSION POLES DOWN AT THE HIGHWAYS 71/175 JUNCTURE. |
| Mar 30, 5:15 PM CST | TSTM WND GST 60 | 2 Ssw Manning, IA | 60-70 MPH WINDS. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 302314
SVRDMX
IAC025-027-161-302345-
/O.NEW.KDMX.SV.W.0039.060330T2313Z-060330T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN WEST CENTRAL IOWA.
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA.
SAC COUNTY IN WEST CENTRAL IOWA.
* UNTIL 545 PM CST.
* AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF GALVA TO 6 MILES NORTH OF ODEBOLT TO
10 MILES SOUTH OF CARROLL TO 10 MILES WEST OF COON RAPIDS...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF STORM LAKE TO 14
MILES EAST OF IDA GROVE TO 42 MILES SOUTHEAST OF IDA GROVE TO 46
MILES SOUTHEAST OF IDA GROVE. THE INDIVIDUAL STORMS WERE MOVING
NORTH AT 70 MPH WILL THE LINE WAS MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR EARLY BY 520 PM CST.
NEAR RALSTON BY 525 PM CST.
NEAR YETTER BY 530 PM CST.
NEAR LAKE CITY BY 535 PM CST.
NEAR POMEROY BY 545 PM CST.
THE LOCATIONS OF SCHALLER...HALBUR...ARCADIA...TEMPLETON...DEDHAM...
WALL LAKE...BREDA...WILLEY...CARROLL AIRPORT AND NEMAHA ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4187 9509 4187 9463 4221 9465 4256 9466
4256 9488 4256 9535 4222 9533 4221 9509
$$
VACHALEK2 follow-up statements
000
WWUS53 KDMX 302324
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CST THU MAR 30 2006
IAC025-027-161-302345-
/O.CON.KDMX.SV.W.0039.000000T0000Z-060330T2345Z/
SAC IA-CALHOUN IA-CARROLL IA-
524 PM CST THU MAR 30 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CARROLL...
WESTERN CALHOUN AND SAC COUNTIES UNTIL 545 PM CST...
AT 523 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF SAC CITY TO LAKESIDE TO GLIDDEN...OR
ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF STORM LAKE TO STORM
LAKE TO 39 MILES SOUTHEAST OF IDA GROVE TO 41 MILES SOUTHEAST OF IDA
GROVE...AND MOVING NORTH AT 70 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LYTTON BY 530 PM CST.
NEAR LAKE CITY BY 535 PM CST.
NEAR JOLLEY BY 540 PM CST.
NEAR POMEROY BY 545 PM CST.
THE LOCATIONS OF NEMAHA...LIDDERDALE...CARROLL AIRPORT...EARLY AND
LANESBORO ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.
LAT...LON 4187 9508 4187 9462 4222 9464 4257 9465
4256 9487 4257 9535 4222 9532 4221 9508
$$
VACHALEK000
WWUS53 KDMX 302344
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CST THU MAR 30 2006
IAC025-027-161-302354-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-060330T2345Z/
SAC IA-CALHOUN IA-CARROLL IA-
544 PM CST THU MAR 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...WESTERN CALHOUN AND
SAC COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 540 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA.
LAT...LON 4187 9508 4187 9462 4222 9464 4257 9465
4256 9487 4257 9535 4222 9532 4221 9508
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 30, 2:51 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CST THU MAR 30 2006 DISCUSSION... NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY NORTH AFTER MIDNIGHT. A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES. THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING. LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY. THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z. && KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CST THU MAR 30 2006 IAZ044>047-057>060-070>073-081>083-092>094-311200- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45 TO 60 MPH TO THE NORTHEAST DURING THE EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075- 084>086-095>097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11 PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.
In the hours before
Local storm report, Mar 30, 3:44 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CHARTER OAK 42.07N 95.59W
03/30/2006 E0.75 INCH CRAWFORD IA EMERGENCY MNGR
DIME SIZED HAIL WITH A FEW THE SIZE OF PENNIES.
&&Local storm report, Mar 30, 5:01 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 8 S DENISON 41.90N 95.35W
03/30/2006 CRAWFORD IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER 2 MILES SOUTH OF THE INTERSECTION
OF HIGWAYS 141 AND 59.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:18 AM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 27 min |
| Mar 30, 12:08 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 26 min |
| Mar 30, 3:06 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Mar 30, 3:10 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 21 min |
| Mar 30, 4:37 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Mar 30, 4:49 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 41 min |
| Mar 30, 5:02 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass | 28 min |
| Mar 30, 5:11 PM CST | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Mar 30, 5:23 PM CST | Severe Thunderstorm Warning | DMX | Adair, Adams | 32 min |
| Mar 30, 5:30 PM CST | Severe Thunderstorm Warning | DMX | Polk, Warren | 19 min |
| Mar 30, 5:32 PM CST | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| Mar 30, 5:38 PM CST | Tornado Warning | DMX | Polk | 37 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Mar 30, 5:40 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 50 min |
| Mar 30, 5:43 PM CST | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 32 min |
| Mar 30, 5:44 PM CST | Severe Thunderstorm Warning | DMX | Madison | 46 min |
| Mar 30, 5:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.